The emergence of a novel coronavirus and global pandemic raised the need for the rapid development of new vaccines to reduce the morbidity and mortality associated with Covid-19. Common side effects of these vaccines such as myalgia, arthralgia, nausea, fatigue, and injection site reaction are usually self-resolving. Recognition of other potential adverse effects of these novel vaccines is important due to their rapid and widespread distribution. We report a case of a 51-year-old man admitted to Parkland Memorial Hospital with headache, nausea, vomiting, malaise, and diffuse arthralgias 3 days after he received his second mRNA-1273 SARS-CoV-2 vaccination. He was found to have hyponatremia and a low serum cortisol level. Further workup revealed hypopituitarism with central hypothyroidism, hypogonadism, and a subnormal response to cosyntropin. Magnetic resonance imaging revealed a diffusely enlarged pituitary gland consistent with acute hypophysitis. The patient responded well to glucocorticoid and thyroid hormone supplementation and was discharged after 2 days in the hospital. This is the first reported case of hypopituitarism potentially associated with Covid-19 immunization.
|Journal of Investigative Medicine High Impact Case Reports
|Published - 2021
- adrenal insufficiency
- mRNA-1273 SARS-CoV-2
ASJC Scopus subject areas
- Safety, Risk, Reliability and Quality
- Safety Research